Medication Monday: Buspar Redux

It is once again time for Medication Monday, the weekly series that examines some of the medications available for the treatment of mental illness while hopefully also pushing back against the stigma surrounding mental illness. This week, we are bringing back a post from the past. Specifically, we are talking about Buspar, also known by its generic name, Buspirone.

I bring back a discussion of Buspar because of the fact that it was recently added to my mental health management toolbox. Buspar, as I mentioned in my previous post, is a medication for the management of anxiety. My psychiatrist prescribed it to manage the anxiety that I still battle despite being on Lexapro. While it is FDA approved for the daily treatment of anxiety, my psychiatrist also suggested I could use it as an as-needed medication to help calm me if I know I might encounter a trigger for my anxiety, a tool, if you will, that will help me avoid the downward spiral I talked about last week.

I’ve just started taking it, meaning it may be some time before I know how well it performs. Yet I am encouraged by the prospect of being better able to manage my anxiety.

And while Buspar has a range of possible side effects, including dizziness, drowsiness, headaches, lightheadedness, and blurred vision, I haven’t really experienced these issues, save for a bit of dizziness when I took it yesterday evening. This brings up a few important reminders.

The first is that just because there are a number of possible side effects that users should know about when it comes to many mental health medications, there is no guarantee you will experience all of the side effects. In fact, in all likelihood, you will likely not experience them all. On the contrary, if your doctor or psychopharmacologist prescribes a medication, it will be because they believe that it is the best tool to treat your symptoms, and that the benefits will outweigh the side effects.

The second point that is worth remembering, is that you should take the caution to not drive or operate machinery seriously when starting a new medication. Because while my dizziness was so slight it was barely noticeable, it could have been very dangerous if it occurred while I was behind the wheel of a car, which is why I need to know how I react to a medication before I take on potentially dangerous tasks. And why you should do the same.

And the last reminder I want to offer is the same one that I always offer, which is to remind readers that Medication Monday is not meant as a substitute for medical advice. If you have questions or concerns about your medication, you should always take them to your doctor or psychopharmacologist.

This post is merely a brief, informative introduction to the medications that are out there, and as always, I appreciate you taking the time to read it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s